Wednesday, February 26, 2014

Update On Depression!

Update on my struggle with depression....mainly for my own record. Read if you please! 

I've been taking Welbutrin since September and it has really leveled me out. I can still feel though. I can feel happy, sad, angry and grumpy. It's nice to feel human! It helps me not get overly angry so that's good. I have been struggling with PMS more than I ever have in my life. I even talked with the PA at my OBGYN's office and she suggested taking a vitamin B complex to help with the PMS. I haven't picked any up yet though. 

So far my side effects with Welbutrin have subsided. At first I was taking 2 150mg pills a in the morning and one at night. It was working great for about three weeks and then all of a sudden I couldn't sleep. Not at all! It's was awful! I thought it was Michael's snoring that was keeping me up so I tried sleeping down on the couch for a night just so I could get some rest, but it didn't work. When it dawned on me that it was the meds I thought well maybe I can go down to one pill a day in the morning. That actually did help so I was able to get some sleep, but about 3 days of not taking the pill at night and I was already starting to return to my psychotic self. I knew I would rather be happy than have good sleep. Plus the meds helped me feel awake so even if I was tired in the morning I would take my pill and then get energy. I did make an appointment to see my doctor right after this started so when I went to see her she changed my dose to 1 300mg time release pill. It's wonderful and now I have no troubles sleeping at night...PTL!!! I'm still shaky, but it's hard to tell if it's the medication or if it's from my tremor. It's not impacting my day to day life anymore than my tremor was before so that's what matters. In the beginning I was feeling jittery and that's gone too.

One of the other side effects from taking Welbutrin is weight loss. When I first started taking the meds I literally had no appetite at all. I normally had to have breakfast right away, but once I started the meds I could not eat until 10 in the morning and have no problems. When I do eat I find myself eating less....I just don't feel hungry. I also have lost my taste for certain my all time favorite is now pretty much nauseating to me. I'm sad...Michael's happy! When I first started taking this new pill I weighed 140lbs just a month later I weighed 137lbs. My doctor said we would monitor my weight loss to make sure it doesn't get out of control. I haven't gone back to my primary care doctor in a few months, but like I said previously I did go see the PA at my OBGYN's office and now my weight is 128lbs. This is less than when I got married and I haven't even been trying to lose anything. I'm not super worried just a little concerned. I don't want this to become an issue and then we have to change my meds. 

Because I have lost so much weight is another reason why I have been revamping my wardrobe. So many of my clothes don't fit me anymore. I bought my first pair of skinny jeans on Black Friday in size 6 at Old Navy and now they are so baggy they look awful. The grey slacks I wore in our family Christmas picture are about 2 inches too big in the waist. Losing a little weight is okay and I'm certainly not complaining, but at the same time I'm okay if my body just hangs out at this weight and I don't lose anymore. When I went shopping with Kristen a couple weekends ago I was so shocked to find that I was fitting into small or extra small shirts! I also have a fear that once I do...not that I'm planning on it anytime soon...go off the meds that I'll gain all the weight back and I won't fit into any of the new clothes I bought. I know...stupid fears! 

Another weird side effect is that I can't take any sort of medicine that helps with colds or coughs. We've had a pretty rough fall/winter cold season at our house. I swear I feel like it's been one thing or another since November. At the beginning of November I got a cold with a horrible cough that just wouldn't go away. We spent the night at my parents house on Thanksgiving and my mom gave me some Delsym cough syrup to help me be able to sleep and not cough. I had taken it before with no problems. It worked great to stop my cough, but I was only able to sleep 3 hours that night. I figured it was the mattress...I never sleep good on the bed at their house. The next day was Black Friday so I went shopping with my mom and her friend Barbara. I took more cough syrup before we left since it helped so much the night before. Around 11:30 in the morning I felt awful. Dizzy, nauseous, exhausted...just plain wrong. Mom and I figured it was exhaustion since I didn't sleep well the night before. We went home that night and mom sent me with the cough syrup so at least I wouldn't have to worry about that. I was so exhausted I laid down once we got home and then a little while later took more cough syrup and tried to go to bed. That night I only slept 2 hours. Early in the morning I finally figured out that all this started with the cough syrup! I checked the label and it says to not take it with anti-depressants that are an MAOI inhibitor. Most new anti-depressants aren't MAOI's, but I did some research online and found a lady that described exactly what I was feeling to a tee. Super!!! :P This was Saturday morning and I was supposed to be at the church decorating for Christmas...I am the decorating coordinator after all. I felt so awful I knew I couldn't drive so Michael took me to the church. I was able to get everything done that I needed to, but the effects of the cough syrup didn't wear off until 2pm and I hadn't taken it since the night before. Now I know what's it feels like to have a drug interaction!

Something else I've been doing to work on myself is just recently I've started working out with my neighbor Rachael. We usually only meet once a week...she's pregnant with her third child so we won't be working out for the whole month of March. See back in January I hurt my neck and shoulder really bad so I went to my chiropractor to get all fixed up. My chiropractor is also a massage therapist so I scheduled an appointment for a full massage with her so she could really get a feel for what my muscles were like. During that massage she worked on me so hard, but it was pain with a purpose. She mentioned that I was skinny, but that I had absolutely no muscle mass. Rachael is working with me on building muscle...of course I don't need to lose anymore weight! We are doing TRX out of her house and it's hard, but it feels so good to use my muscles. I remember after about 2 sessions with her I was vacuuming my parents house and I could literally feel my stomach muscles while I was vacuuming! I know that sounds funny, but it's nice to know that I actually have some muscles now! Those 4 babies sure did a number on my body! 

Anyways I feel like I'm really making some head way with my personal goals of bettering myself both physically and mentally!


Valerie Vavrik said...

There are essential oils that help with building your immunity that shouldn't react with your medication. And essential oils have no side effects. There are also essential oils that help with depression. Praying you will find a good balance that works with your body.